A possible (?) link between acetaminophen and asthma symptoms

You have a new baby.  You are trepidatious that it may be allergic.  So, no aspirin for it; instead you rely upon Tylenol (acetaminophen).  Along comes a new study- Tylenol may be causing the worldwide epidemic in asthma cases…..One study even claims 40% of all cases may be caused by Tylenol  (the studies use acetaminophen or peracetamol- the generic nomenclature, the news agencies report the brand name).  And, you thought J&J had headaches before…

That’s the headline.  The real answer is that these studies may not prove anything at all.  Why?  No links were found between acetaminophen usage and asthma- just that it was administered to the infants who developed asthma.  That’s almost as useful as saying all deaths are caused by births- your birth preceded your death, everyone dies, ipso facto…
Dr. Gail Davey first reported this about four years ago.  Her work examined a population in Ethiopia.  Those children who were provided more than 3 tablets a month of acetaminophen had exhibited symptoms of allergy and asthma.  A study of the same  cohort  is to be published in the American Journal of Respiratory and Critical Care Medicine (AJRCCM)  (results presented at the 2010 meeting of the American Thoracic Society).  Dr. Amberbir (PhD candidate under Dr. Davey) et.al. further examined 1000 Ethiopian babies over three years.  Almost 8% of those infants provided acetaminophen exhibited symptoms of asthma.  (Now, go back to my first paragraph and consider the data.)  [Earlier this year, the same cohort was examined (Clinical and Experimental Allergy, April 2010) and the authors provided  these conclusions:  Eczema is a result of allergy; wheezing was the results of both allergy and infection.]

Another report (this is already published in AJRCCM) describes a part of the International Study of Asthma and Allergies in Childhood (ISAAC) study.  This report (lead author is Dr. Richard W. Beasley) describes the study of more than 300,000 teenagers from around the world; a little more than 10% had breathing problems.  (This is above the occurrence in the U.S.) Those teens that took Tylenol at least once a month (which turns out to be about 1/3 of them) had twice the odds to exhibit wheezing.  They also exhibited (not to the same degree) nasal congestion (due to allergies) and eczema.  [Read my first paragraph again; which comes first- the chicken or the egg.]

The claims that ibuprofen does not have similar results is inconsequential, since its usage is absolutely contraindicated for allergic or potentially asthmatic children.  Likewise, aspirin is already known to cause temporary breathing problems, so it, too, is contraindicated.   The takeaway- be careful using acetaminophen, but it is still the recommend choice for children who have allergies.

Advertisements

About RAAckerman@Cerebrations.biz

A polymath whose interests span chemical engineering, medicine, biotechnology, business, management, among other areas. Among my inventions/developments: dialyzer, dialysate, neurosurgical drill, respiratory inspirometer, colon electrolyte lavages, urinary catheters, cardiac catheters, water reuse systems, drinking water system, ammonia degrading microbes, toxic chemical reduction via microbes, onsite waste water treatment, electronic health care information systems, bookkeeping and accounting programs, among others.
This entry was posted in Medicine, Technology. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s